How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Dog Veterinarian
Category: Dog
Satisfied Customers: 15351
Experience:  Over 20 years of experience as a veterinarian
49838867
Type Your Dog Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

She ate 2 Excedrin extra strength tablets..they have 250mg

Customer Question

She ate 2 Excedrin extra strength tablets..they have 250mg of acetaminophen and 250mg of aspirin and 65mg of caffeine..she ate them in the last 2.5hrs..wht do i do! Ahe is a 12lb cockapoo
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Lola and she will b 6 in august
JA: How old is Lola?
Customer: She will b 6 in august
JA: Is there anything else the Veterinarian should be aware of about Lola?
Customer: No
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and connect you two.
Submitted: 11 months ago.
Category: Dog
Expert:  Dr. Kara replied 11 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Lola has eaten two Extra Strength Excedrin tablets.

Given her small size, the time since ingestion and the multiple drugs in these tablets I encourage you to get her to her veterinarian immediately to induce vomiting and get her on fluids and oral gastroprotectant medications. Both acetaminophen and aspirin can cause gastrointestinal ulcers and organ damage and if enough is given acetaminophen can cause red blood cell damage. Caffeine is very poorly tolerated by dogs as well and can lead to a very fast, irregular heart beat, damage to the heart and seizures.

After 2-3 hours it may be too late to induce vomiting, the pills may be out of her stomach, they may only be able to give activated charcoal to try to bind the toxins and treat her symptomatically for the damages that may occur.

So time is of the essence, please get her treated by a veterinarian immediately.

I will do some calculations to try to assess possible damage, but don't wait for them, you don't have the luxury of time.

Expert:  Dr. Kara replied 11 months ago.

We see toxicity symptoms in dogs at a dose of acetaminophen higher then 75 mg per kilogram (2.2 pounds per kilogram) of body weight.

At 12 pounds he is 5.45 kilograms, so he would need to eat 409mgs of acetaminophen. (5.45kg X 75mg/kg = 409mg)

She ingested 500mgs (2 X 250mgs = 500mgs), so she ate a toxic amount.

Signs to watch for with acetaminophen toxicity would be brown or gray colored gums, difficulty breathing, edema or swelling of the face, neck, legs or feet, vomiting, yellow color to the skin and in very severe cases coma.

Aspirin can be given to dogs, but the dose is 5mg to 10mg per pound of body weight. For a 12 pound dog that is 60mgs to 120mgs. She ingested 500mgs, at least 4-8 times a normal dose. Possible symptoms of toxicity include vomiting and diarrhea, possibly bloody, gastric ulcers, possibly perforating (ulcerating all the way through the stomach wall) and secondary peritonitis and increased bleeding as well as possible organ failure.

When two nonsteroidal drugs are given at the same time the odds of side effects increase by several times the normal risk, they potentiate each other's side effects.

Caffeine can damage the heart, lungs, kidney and central nervous system. A lethal dose is considered to be around 70 mg per 1 lb body weight or 840mgs for a 12 pound dog. She ingested 130mgs, so not a lethal dose, but enough to cause an irregular, fast heart rate and rhythm and further stress her other organs.
She needs emergency care as she has eaten toxic levels of two drugs, and a dangerous amount of the third.